Kentucky, 2003

Hail in Kentucky, May 4, 2003

May 4, 2003 · NWS PAH · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 1:44 PM CST, 41 minutes earlier.

Area forecast discussion, May 4, 1:44 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT SUN MAY 4 2003

FORECAST CHALLENGE IS TIMING OF PRECIP AND SVR WX.

FIRST CLUSTER OF STORMS NORTH OF WARM FRONT ASSOCIATED WITH WARM AIR
ADVECTION AT 850 SLOWLY MOVING OFF TO THE EAST. AT 1900 UTC WARM
FRONT ENTERING THE SOUTHWEST PORTION OF CWA WITH MID TO UPPER 60 DEW
POINTS. LARGE HAIL WITH ISOLATED WIND DAMAGE REPORTED WITH THESE
STORMS.

SEVERE WEATHER ASSOCIATED WITH THE MAIN SYSTEM NOW OVER
NEBRASKA...KANSAS AND OKLAHOMA.  EXPECT THIS SYSTEM TO MERGE INTO A
POSSIBLE SQUALL LINE AS IT REACHES THE AREA THIS EVENING AND
OVERNIGHT. WILL KEEP MENTION OF SEVERE IN ZONES BOTH TONIGHT AND
AGAIN TOMORROW AFTERNOON. EHI AND VGP VALUES FAVORABLE FOR SEVERE
WEATHER BOTH TIME FRAMES. FIRST SQUALL LINE IS EXPECTED TO MOVE
THROUGH THE AREA OVERNIGHT AND WEAKENS TO OUR EAST DURING THE DAY ON
MONDAY. IF THE CLOUDS BREAK AS EXPECTED...WE WILL DESTABILIZE BY
AFTERNOON WITH FORECAST CAPES OVER 3500 J/KG. AGAIN WITH VGP VALUES
OVER .3 IN PART OF WEST KENTUCKY TOMORROW AFTERNOON AND EHI VALUES
AROUND 5...SUPERCELLS ARE POSSIBLE...ESPECIALLY IN WESTERN KENTUCKY.

AS FRONT SLOWLY SAGS SOUTH...IT IS FORECAST TO BE ALONG OHIO RIVER
BY EARLY WEDNESDAY...WITH SURFACE LOW MOVING ALONG FRONT...WILL
MENTION HEAVY RAIN.

LITTLE CHANGE TO THE REST OF THE FORECAST WITH ONLY MINOR CHANGES TO
WINDS...TEMPERATURES.

EXTENDED FORECAST...ALL MODELS IN DECENT AGREEMENT THROUGH FRIDAY
WHICH MEANS A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. WEAK
TROUGH OVER WEST COAST WILL KEEP SOUTHWEST FLOW OVER THE REGION.
TIMING OF IMPULSES IN SOUTHWEST FLOW THAT WILL PRODUCE SHOWERS AND
THUNDERSTORMS IS VERY DIFFICULT. THIS WILL KEEP A WEAK FRONTAL
BOUNDARY ALONG THE OHIO RIVER UNTIL FRIDAY. MODELS SWING DECENT
SYSTEM THROUGH ON FRIDAY...ANOTHER LATE SATURDAY INTO SUNDAY.

.PAH...NONE.

SPODEN
Hazardous weather outlook, May 4, 1:22 PM CST, 1 hour 3 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
222 PM CDT SUN MAY 4 2003

...SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK POSSIBLE TONIGHT AND
AGAIN MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
ISOLATED SEVERE STORMS ARE POSSIBLE THROUGH EARLY THIS EVENING...
WITH A POTENTIAL FOR MORE WIDESPREAD SEVERE WEATHER OVERNIGHT.
WIDESPREAD DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE TONIGHT.
ISOLATED TORNADOES ARE POSSIBLE...ESPECIALLY WEST OF THE MISSISSIPPI
RIVER. ISOLATED SEVERE STORMS THIS AFTERNOON ARE THE RESULT OF AN
APPROACHING WARM FRONT. AFTER THE PASSAGE OF THE WARM FRONT THIS
EVENING...THE STAGE WILL BE SET FOR POTENTIALLY MORE SIGNIFICANT
SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER POTENTIALLY SIGNIFICANT SEVERE WEATHER EVENT IS POSSIBLE ON
MONDAY. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN WESTERN
KENTUCKY...WITH A SLIGHT RISK OVER SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA. THE GREATEST THREAT OF SEVERE STORMS
APPEARS TO BE FROM MIDDAY INTO THE EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS WILL BE REQUESTED DURING THE NEXT 24 HOURS.
SPOTTERS ARE URGED TO STAY TUNED FOR THE ISSUANCE OF WATCHES AND
WARNINGS THROUGH MONDAY.

YORK

In the hours before

Local storm report, May 4, 11:59 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1259 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1124 PM    2S LEDBETTER              KY   1.25 INCH HAIL
05/04/03   LIVINGSTON                     REPORTED BY NWS EMPLOYEE
                                          THE HAIL FELL ON THE
                                          LIVINGSTON COUNTY SIDE OF
                                          THE TENNESSEE RIVER

1124 PM    1N CALVERT CITY           KY   1.25 INCH HAIL
05/04/03   MARSHALL                       REPORTED BY NWS EMPLOYEE

1124 PM    CALVERT CITY              KY   1.00 INCH HAIL
05/04/03   MARSHALL                       REPORTED BY TRAINED
                                          SPOTTERS AT HYW 95 AND
                                          1523 IN MARSHALL COUNTY

1232 PM    GILBERTSVILLE             KY   1.75 INCH HAIL
05/04/03   MARSHALL                       REPORTED BY MARSHALL
                                          COUNTY DES
Local storm report, May 4, 12:11 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
111 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1232 PM    DRAFFENVILLE              KY   70 MPH WIND GUST
05/04/03   MARSHALL                       REPORTED BY MARSHALL
                                          COUNTY EM

1250 PM    1E BARKLEY DAM            KY   1.75 INCH HAIL
05/04/03   CARLISLE                       REPORTED BY LYON COUNTY
                                          EM
Local storm report, May 4, 12:48 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
148 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0146 PM    1S EDDYVILLE              IL   0.88 INCH HAIL
05/04/03   POPE                           REPORTED BY POPE COUNTY
                                          DES
Local storm report, May 4, 1:32 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
232 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0213 PM    ELIZABETHTOWN             IL   0.75 INCH HAIL
05/04/03   HARDIN                         REPORTED BY HARDIN COUNTY
                                          SHERIFFS OFFICE
Local storm report, May 4, 2:10 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    PROVIDENCE                KY   0.88 INCH HAIL
05/04/03   WEBSTER                        REPORTED BY FIRE
                                          DEPARTMENT

0300 PM    NEBO                      KY   1.75 INCH HAIL
05/04/03   HOPKINS                        REPORTED BY TRAINED
                                          SPOTTER
Local storm report, May 4, 2:20 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
320 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0311 PM    MANITOU                   KY   0.75 INCH HAIL
05/04/03   HOPKINS                        REPORTED BY EOC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Henderson

When
May 4, 2:25 PM CST
Where
Henderson County, Spottsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.850, -87.417

Hail, McLean

When
May 4, 2:43 PM CST
Where
McLean County, Island
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -87.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351680, 5351681.